HOW To Tell If You’re Overdosing Your Thyroid And How To REVERSE It Immediately!
As with almost every conventional medication, thyroid hormone replacement drugs come with their own set of side effects. For someone who is suffering from hyperthyroidism due to disease, surgery, or radioactive iodine, there are a few risks associated with taking this type of medication. The most common ‘risks’ or ‘side effects’ of these drugs are actually symptoms caused by overmedication.
Doctors commonly use thyroid blood tests in an attempt to determine if you are over medicated. In some patients, TSH (thyroid-stimulating hormone) levels at the low end of normal, or below the low end may trigger symptoms of overmedication.
Doctors can also monitor T4 and T3 levels – these results could indicate that you are at the high end of normal, or above the normal level and may point to over medication as well.
Overmedication of the thyroid can also be determined by an elevated pulse rate, as your pulse can be sensitive to an overdosed thyroid.
Symptoms Of An Overdose
Patients who suffer from hypothyroidism because of disease, surgery, or radioactive iodine can easily become overmedicated.
Signs and symptoms of overmedication vary from person to person, but an overdose of thyroid hormone replacements are often similar to symptoms of hyperthyroidism.
These symptoms can include:
- Elevated pulse and blood pressure
- Anxiety, nervous energy, tremors, feeling jittery
- Shaky hands, tremors
- Feeling irritable, overly emotional, aggressive, easily startled, or erratic
- Difficulty concentrating, mind is always racing, can’t shut off thoughts
- Difficulty sleeping, insomnia
- Fatigue, exhaustion
- Perspiring, feeling overheated, especially when others are cold
- Diarrhea or loose bowels
- Heart palpitations, racing heartbeat
- Weight loss with no change to diet/exercise, or sometimes, the opposite, weight gain
- Increase in food intake, with no weight gain
- Craving and/or eating more carbohydrates (bread, rice, pasta, sweets, fruits, sugary foods, etc.)
- Unusual hunger pangs
- Excessive thirst
- Loss of appetite
- Diarrhea, or frequent bowel movements
- Hair loss
- Changes to menstrual period (lighter, less frequent)
- Enlarged, sensitive or tender neck
- Dizziness, breathlessness
- Achy or weak muscles and joints
- Eyes are enlarging or looking “bug-eyed”
- Dry, gritty, irritated, red eyes
- Headache in eye area, pain behind the eyes
Sometimes, recognizing that you are overmedicated can be difficult. You might assume that being over medicated would result in you feeling the opposite of your hypothyroid symptoms. People tend to think that with too much medication they would feel more energetic, lose weight, and generally feel better than before.
So when you begin to feel constantly exhausted, have body aches, start gaining weight, and feeling more and more anxious, you may think your medication may not be working – you don’t instantly assume you are over medicated.
How Does Overdosing Happen?
There are a number of ways you can become overmedicated:
- Doctors may overestimate the right dosage of medication to relieve your symptoms.
- You may get an incorrect batch of medication. Pay attention to symptoms that occur after every refill.
- If you are taking generic levothyroxine (which most doctors do not recommend), in your last refill, you may have gotten a more potent batch. Even the slight change of potency from one refill to the next, particularly from one manufacturer of generic levothyoxine to another, can be enough to push you into hyperthyroidism.
- You may have started taking an over-the-counter supplement that includes animal thyroid. Pay attention to the term “thyroid support,” energy support and diet aids that include ingredients like “thyroid glandulars” or “adrenal glandulars” or “bovine glandulars” — as these can introduce extra thyroid hormone into your system and make you hyperthyroid.
- You may be taking over-the-counter supplements that contain iodine. Too much iodine can aggravate the thyroid in some people.
- Changes in your diet can affect how your body absorbs your medication. For example, if you were eating high-fiber, and cut back on the fiber, you may be absorbing higher levels of thyroid medication.
- You may have recently stopped supplementing with iron or calcium. Since both substances can interfere with thyroid hormone absorption in some people, stopping them may increase the amount of thyroid available for absorption.
- If you’ve just lost a substantial amount of weight, but haven’t changed your thyroid dosage, you may be getting too much medication.
- If you’ve just had a baby, the increased need for thyroid hormone during pregnancy drops, and the amount of thyroid hormone replacement you needed during pregnancy can become too high for the post-partum period, causing hyperthyroidism.
- If you’ve just had a baby, post-partum thyroid fluctuations may cause your thyroid to overfunction periodically, so the thyroid’s own hormone production, when added to your thyroid hormone replacement, is temporarily causing hyperthyroidism.
- If you have Hashimoto’s Disease, your natural thyroid production may fluctuate, causing you to have periods of hyperthyroidism when you are producing more natural hormones.
Dealing With Overdoses
The typical method of dealing with overdoses of medication is through cutting back on medication and going through a series of blood tests to determine the proper levels for yourself. While you should always consult a professional about thyroid medication, there are many natural ways to balance your hormone levels and reverse either hypo or hyperthyroidism.
If using conventional medicine has not helped you and have created more problems than they’ve solved, it could be time to try a different, more holistic approach. Many people have chosen this path with great results that were never achieved through conventional medicine.
Be well, and remember that the natural path is the healthy path.
HOW To Tell If You’re Overdosing Your Thyroid And How To REVERSE It Immediately! Reviewed by The Riddler on 11:26:00 AM Rating: